Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Albany, NY

July 29, 2021Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 29, 2021, 8:03 PM EDT for Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Vermont. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 8:03 PM EDT (00:03 UTC)
Expired
Jul 29, 2021, 9:00 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berkshire County, MA, Albany County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 42 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:10 PM EDTTSTM WND DMGHalfmoon, NYA FEW TREES DOWN IN HALFMOON TOWNSHIP.
Jul 29, 8:20 PM EDTTSTM WND DMGHoosick Falls, NYTREE ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS51 KALY 300003
SVRALY
MAC003-NYC001-083-091-093-VTC003-300100-
/O.NEW.KALY.SV.W.0136.210730T0003Z-210730T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
803 PM EDT Thu Jul 29 2021

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  North central Berkshire County in western Massachusetts...
  Southeastern Schenectady County in east central New York...
  Northern Albany County in east central New York...
  Southeastern Saratoga County in east central New York...
  Central Rensselaer County in east central New York...
  Southwestern Bennington County in southern Vermont...

* Until 900 PM EDT.

* At 802 PM EDT, a severe thunderstorm was located over Schenectady,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albany, Schenectady, Troy, Bennington, Clifton Park, Rotterdam,
  Cohoes, North Adams, Watervliet, Rensselaer, Colonie, Scotia,
  Mechanicville, Hoosick Falls, Latham, Guilderland, Niskayuna,
  Adams, Williamstown and Duanesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4258 7311 4270 7417 4272 7417 4289 7396
      4292 7300
TIME...MOT...LOC 0002Z 274DEG 30KT 4280 7392 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE
1 follow-up statement
143 
WWUS51 KALY 300050
SVSALY

Severe Weather Statement
National Weather Service Albany NY
850 PM EDT Thu Jul 29 2021

NYC001-091-093-300059-
/O.CAN.KALY.SV.W.0136.000000T0000Z-210730T0100Z/
Schenectady NY-Albany NY-Saratoga NY-
850 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHENECTADY...
NORTHERN ALBANY AND SOUTHEASTERN SARATOGA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4258 7311 4265 7374 4270 7370 4272 7370
      4274 7369 4279 7367 4281 7366 4290 7368
      4292 7300
TIME...MOT...LOC 0049Z 282DEG 30KT 4268 7347 

$$

MAC003-NYC083-VTC003-300100-
/O.CON.KALY.SV.W.0136.000000T0000Z-210730T0100Z/
Berkshire MA-Rensselaer NY-Bennington VT-
850 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTH CENTRAL BERKSHIRE...CENTRAL RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 849 PM EDT, a severe thunderstorm was located near Berlin, or 11
miles east of Troy, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Troy, Bennington, North Adams, Rensselaer, Hoosick Falls, Adams,
Williamstown, Pownal, Grafton, Berlin, Stamford, New Ashford, West
Sand Lake, Averill Park, Center Brunswick, Wyantskill, Wynantskill,
North Greenbush, Brunswick and Sand Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 7311 4265 7374 4270 7370 4272 7370
      4274 7369 4279 7367 4281 7366 4290 7368
      4292 7300
TIME...MOT...LOC 0049Z 282DEG 30KT 4268 7347 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:27 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 29, 4:27 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
427 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms are currently moving through
the region and are expected to continue through this evening.
Tonight, showers gradually diminish as a cold front moves through
the region. Behind the cold front, partly to mostly sunny skies are
expected Friday with breezy conditions and high temperatures only in
the 60s and 70s. Pleasant weather continues for the first half of
the weekend, but chances for rain increase again on Sunday.&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 3:45 PM EDT, showers and a few embedded rumbles of thunder
continue across the region. So far, the axis of heaviest rain
has been from the Mohawk Valley and the southern Adirondacks
into southern Vermont where around 0.5-0.75" of rain has fallen
per NYS mesonet obs and dual pol radar estimates. There is a
surface warm front located well to our south per WPC surface
analysis, but the mid-level warm front has made it to around
I-90. An area of heavier showers and a few rumbles of thunder located
over the Western Adirondacks is being driven by a shortwave
over Western NY. This area of showers is expected to ride along
the mid-level warm front over the next several hours.

The approaching mid-level shortwave and isentropic lift/warm
air advection should lead to rainfall amounts of another half
inch or so for areas mainly north of I-90 over the next several
hours, with heavier amounts possible in thunderstorms and where
cells train over the same area. Flash flood guidance is around
1.5" per hour and 2" in 3 hours for these areas. While current
rainfall rates are maxing our at around 0.5" per hour, we will
continue to monitor the threat for flash flooding over the next
several hours, especially for areas that have already seen
heavier rain through the day today. WPC has placed our region in
a slight risk for excessive rainfall, so while not expected to
be widespread, an isolated flash flood event is possible
especially considering that soils are anomalously moist due to
the anomalously wet conditions over the past few weeks.

While the flash flood threat is the primary threat this
afternoon and evening, SPC does have areas south of I-90 in a
marginal risk for sever weather. It should be emphasized,
however, that this threat is a secondary threat behind flash
flooding. With abundant cloud cover and showers over the past
several hours, instability is generally lacking for most of our
CWA, with only ~500J/kg of CAPE for parts of the Mid-Hudson
Valley, so any severe weather that does develop will be of the
high shear/low CAPE variety. SPC mesoanalysis shows 40-50 kt of
0-6 km bulk shear and 20 kts of 0-1 km shear across the
southern half of our area. Isolated damaging winds look to be
the primary severe threat, although the SPC does have a 2%
tornado probability south of I-90 likely due to backed low-level
winds and low LCLs. However, have not seen much rotation with
cells that have developed in our CWA so far this afternoon.
Current thinking is that severe threat in general looks pretty
limited for our area, with the primary focus being heavy
rainfall.

Flash flood/heavy rain threat continues this evening, but as we
head through the evening and into the overnight hours, showers
and thunderstorms should gradually end from west to east between
2-6z as drier mid-level air works into the region and a cold
front pushes into the region towards morning. This will result
in advection of cooler and drier air into the region. A
tightening pressure gradient will cause winds to become breezy
out of the northwest in the wake of the frontal passage.
Overnight lows will be in the upper 50s to mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Friday, much nicer weather is expected in the wake of the cold
frontal passage. We will be located between high pressure to the
west and departing low pressure to the east. Therefore, there
will be a tight pressure gradient over our region, which will
lead to breezy northwest winds that will advect cooler and much
drier air into the region. Despite deep mixing to at least 850
mb, high temperatures are only expected to be in the 60s for the
southern Adirondacks to mid 80s in the Hudson Valley as 850 mb
temps will only be around 4-6C. We will be under a cold
pool/troughing aloft, so an isolated pop-up shower is possible
during the afternoon. However, with dewpoints decreasing into
the low 50s and a mid-level subsidence inversion seen on BUFKIT
forecast soundings, any showers that do develop will be few and
far between.

Friday night looks mainly clear with cool temperatures dropping
into the 40s in the high terrain to low 50s in the valleys. High
pressure will remain to the west, and while the pressure
gradient weakens slightly, it will still be strong enough to
maintain light winds through the night. This should promote
some boundary layer mixing, so therefore went a degree or 2
above NBM guidance for overnight lows despite continued cold
air advection.

Saturday morning will feel more like early September than early
August with the cool temperatures and low dewpoints. However,
with mainly clear skies, temperatures should climb quickly
through the morning and eventually top out in the upper 60s in
the southern Adirondacks to upper 70s in the Mid Hudson valley.
High pressure will remain to our west, so while the pressure
gradient will be weaker than Friday, there will still be a nice
breeze for much of the day. Some more clouds will also be
possible in the afternoon in advance of our next weather system.

Saturday night, an upper-level trough begins to dig south from
Canada towards the Great lakes. Surface low pressure should
develop in response by late Saturday night. High pressure will
slide to our south and east, which will allow for advection of
warmer, more moist air into the region as well, which should
keep low temperatures warmer than the previous night (a few
upper 40s with widespread mid 50s for overnight lows), although
the degree of cooling will depend on how quickly clouds
overspread the region. There will also be an increasing chance
for showers towards morning, especially for our northern and
western areas which will be closer to the upper-level forcing at
this time.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Guidance shows the region remaining under a trough through the
period. There is good agreement a potent short wave will be on the
approach Sunday and it's expected to move across the region Sunday
night. Its associated surface low pressure system is expected to
move across the region sweeping a cold front through. Expecting
widespread chances for showers along with chances for thunderstorms
and cooler than normal temperatures. Precipitable water values are
expected to remain below 1 1/2 inches.

surface high pressure builds across the area on Monday with mainly
fair weather expected. It will be unseasonably cool with highs in
the 70s below 1500 feet and in the 60s above that; more similar to
mid-September.

As we progress through the week confidence in the forecast lowers as
guidance differs handling individual short waves. The GFS indicates
an upper level low develops over the Midwest by mid-week while the
ECMWF remains open and progressive. It appears we should have mainly
fair weather through Tuesday night with chances for storms possibly
returning Wednesday along with temperatures possibly moderating
towards normal for early August.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms have moved into eastern NY
and western New England. Only KGFL has seen MVFR from rain
shower. Activity will generally be scattered this afternoon, but
KGFL could see a few hours of steady rainfall. There is the
potential for a brief t-storm lowering visibility to IFR range,
so will include this in a TEMPO for all sites. Otherwise, it
will generally be VFR outside of the precip with southerly winds
of 5 to 10 kts.

Flying conditions look to lower down to MVFR/IFR for this
evening for all sites with light southerly winds with more
showers will be moving in for overnight. MVFR/IFR visibility
will be possible with these showers as well with lingering low
clouds and some fog through daybreak Friday.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Showers and thunderstorms currently moving through the region
will continue through the evening hours and begin to taper off
around midnight. Total rainfall amounts look to be around a
quarter to half an inch, with higher amounts possible in
thunderstorms.

Minimum relative humidity values this afternoon will be around
60 to 80 percent, increasing to around 100 percent tonight.
Minimum RH values on Friday will be between 50 to 60 percent and
will recover to around 75-85% Friday night.

Southerly winds this afternoon at around 5-10 mph could gust to
around 15-20 mph. After midnight, winds begin to shift to the
northwest behind a cold frontal passage. On Friday winds will be
from the northwest at 10-20 mph with some gusts of 20-30 mph
possible. Winds decrease to around 50-0 mph Friday night.

&&

.HYDROLOGY...
Showers and thunderstorms currently moving through the region
have dropped anywhere from a few hundredths of an inch to three
quarters of an inch of rain across the region as of 3:45 PM. An
additional quarter to half inch of rain will be possible over
through tonight, with locally higher amounts possible in
thunderstorms and where storms train over the same area. Where
locally heavy rain occurs, some minor flooding of urban, poor
drainage and low lying areas is possible. Scattered flash
flooding is also possible, as 30-day rainfall estimates indicate
150-400 percent of normal precip across the region with
multiple rounds of showers and storm with downpours. Many area
rivers will experience a rise in water levels tonight into
Friday morning as a result of the rain, but river flooding is
not expected at this time, with most areas remaining below
action stage.

Dry weather returns for Friday, with breezy and cooler
conditions. It should remain dry through Saturday, with
increasing chances for showers and some thunderstorms by Sunday
as a strong disturbance moves across the region. Additional
rainfall will likely occur in parts of the area, which could
result in some hydro issues. Stay tuned for further updates.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Main
NEAR TERM...Main
SHORT TERM...Main
LONG TERM...IAA
AVIATION...SND
FIRE WEATHER...Main/JPV
HYDROLOGY...Main/JPV
Hazardous weather outlook, Jul 29, 4:50 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
450 PM EDT Thu Jul 29 2021

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for the Berkshires in Massachusetts,
southern Vermont, and Eastern New York excluding Ulster and Dutchess
Counties.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ063>066-301100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster and Dutchess Counties in New York.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

There is also a Marginal Risk of severe thunderstorms this afternoon
into this evening. The main threat is isolated damaging winds gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:07 PM EDTSpecial Weather StatementALYBerkshire23 min
Jul 29, 9:10 PM EDTSevere Thunderstorm WarningALYBerkshire45 min
Jul 29, 10:16 PM EDTSpecial Weather StatementALYBerkshire44 min
Jul 29, 11:02 PM EDTSpecial Weather StatementALYBerkshire43 min
Jul 29, 11:13 PM EDTAreal Flood AdvisoryALYBerkshire90 min
Jul 29, 8:48 PM EDTFlash Flood WarningALYRensselaer, Washington117 min
Jul 30, 12:42 AM EDTRiver Flood WarningALYWashington4 hr
Jul 30, 3:49 AM EDTSpecial Weather StatementALYHamilton, Herkimer41 min
Jul 30, 4:35 AM EDTSpecial Weather StatementALYHamilton, Herkimer40 min
Jul 29, 9:57 PM EDTRiver Flood WarningALYWindham6 hr
Jul 29, 11:06 PM EDTRiver Flood WarningALYWindham5 hr

Nearby

Severe Thunderstorm Warnings in New York, 2021Severe Thunderstorm Warnings in Massachusetts, 2021Severe Thunderstorm Warnings in Vermont, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.